Risk of major bleeding associated with aspirin use in non-surgical critically ill patients receiving therapeutic anticoagulation

Link to article at PubMed

Subat YW, et al. J Crit Care 2020.

ABSTRACT

BACKGROUND: We aimed to evaluate the risk of major bleeding in non-surgical critically ill patients who received aspirin in conjunction with therapeutic anticoagulation (concomitant therapy) compared to those who received therapeutic anticoagulation alone.

METHODS: This is a retrospective cohort study of critically ill patients initiated on therapeutic anticoagulation at a large academic medical center from 2007 to 2016. The exposure of interest was aspirin therapy during anticoagulation. The primary outcome was the incidence of major bleeding during hospitalization. Secondary outcomes included in-hospital mortality, hospital free days, and new myocardial infarction or stroke.

RESULTS: 5507 (73.2%) patients received anticoagulation alone and 2014 (26.8%) received concomitant therapy; major bleeding occurred in 19.0% and 22.2%, respectively. There was no increased risk of major bleeding [OR 1.10 (95% CI: 0.93-1.30); p = .27] or mortality [OR 0.93 (95% CI: 0.77-1.11); p = .43] with concomitant therapy. Patients receiving concomitant therapy had fewer hospital-free days (mean decrease of 0.73 [1.36, 0.09]; p = .03) and were more likely to experience new myocardial infarction or stroke [OR 2.61 (95% CI: 1.72-3.98); p < .001].

CONCLUSIONS: In non-surgical critically ill patients receiving therapeutic anticoagulation, concomitant use of aspirin was not associated with an increased risk of bleeding or in-hospital mortality.

PMID:32335493 | PMC:PMC7321912 | DOI:10.1016/j.jcrc.2020.04.003

Leave a Reply

Your email address will not be published.